Idaho, 2015Debris Flows in Idaho, March 15, 2015
March 15, 2015 · NWS OTX · 2 events in 1 county or zone
An atmospheric river of moisture brought near 48 hours of steady rainfall to North Idaho. 48 hour rainfall totals generally varied between one and up to near three inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $1,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An atmospheric river of moisture brought near 48 hours of steady rainfall to North Idaho. 48 hour rainfall totals generally varied between one and up to near three inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 15, 10:58 AM PST, 57 minutes earlier.
Area forecast discussion, Mar 15, 10:58 AM PST, 57 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1158 AM PDT SUN MAR 15 2015
.SYNOPSIS...
More wet weather is in store today and tonight as another low
pressure system brings rain to the Pacific Northwest. Most of the
region will dry out by Monday afternoon, but more showery weather
will be possible Tuesday and Wednesday. Above average temperatures
will return Thursday and Friday, followed by the chance for
showers again next weekend.
&&
.DISCUSSION...
Today and Tonight: A prolonged moderate to heavy rain event is
ongoing as a deep surface low off the coast of northern Oregon
draws a deep fetch of subtropical moisture over a warm front
draped over Washington and north Idaho. As of 11 AM, the surface
front was located roughly along the I-90 corridor, and will make
slow progress to the north until the surface low jumps the Cascade
Crest early this evening. For the remainder of the day, bands of
moderate to heavy rain will persist over almost the entire state
of Washington and most of north Idaho. The heaviest precipitation
axis will likely transition into northeast Washington and far
north Idaho during the afternoon. The Spokane airport receieved
0.86 inches of rain in 6 hours this morning (5AM-11AM) which is a
remarkable amount considering the 24 hour record for the date is
1.18 inches established in 2012. We may consider an Urban and
Small Stream Flood Advisory for north Idaho and portions of
northeast Washington. This does not look to be a high impact event
since the last 4 weeks have been exceedingly dry across the state
and our snow pack is very low for this time of year. Base flows in
many of our streams and rivers is low, but River Forecast Center
forecasts for the Stehekin River and the Coeur D'Alene at Cataldo
rise close enough to their respective Action Stages that River
Statements were issued for these sites.
Tonight, rain will quickly spread eastward as our surface low
crosses the Cascades and shears toward Montana. Our attention will
turn to a 6 to 9 hour period of gusty winds. The cold front
associated with this system will cause low level lapse rates to
increase this evening allowing 850mb winds in the 40-45kt range to
mix down to the surface as gusts in the 40 to 50 mph range. The
strongest gusts will probably occur over the Palouse, Blue
Mountains, and West Plains. /GKoch
&&
.AVIATION...
18Z TAFS: A warm front will lie across the region today and
provide the focus for the moderate rain. It will also play havoc
to the winds and lead to areas of MVFR/IFR cigs/vsbys close to the
boundary. Currently it stretches across the KGEG-KCOE corridor to
the KMWH area with light speeds but erratic directions. The warm
front will creep northward as a surface low tracks east the
Cascades late this afternoon and into southern BC by this evening.
This will bring a cold front across the TAF sites this evening and
cause winds to switch to the west/southwest and turn gusty. It
will also bring an end to the steady rain with drier VFR
conditions expected after midnight. Areas of IFR cigs are possible
by 12z. /rfox.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 52 40 55 39 55 38 / 100 100 30 10 40 40
Coeur d'Alene 51 39 54 36 55 37 / 100 100 40 10 40 40
Pullman 58 43 57 42 57 39 / 100 100 10 10 40 20
Lewiston 62 47 60 43 60 40 / 90 60 10 10 40 30
Colville 47 42 54 35 56 36 / 100 100 50 10 20 40
Sandpoint 46 41 50 33 52 36 / 100 100 70 10 30 50
Kellogg 50 39 52 36 54 37 / 100 100 50 10 30 40
Moses Lake 55 40 61 40 62 37 / 80 60 10 10 20 20
Wenatchee 52 41 60 42 63 37 / 80 80 10 10 20 10
Omak 47 38 56 36 60 33 / 100 100 20 10 20 30
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Mar 15, 4:04 AM PST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
504 AM PDT SUN MAR 15 2015
IDZ002-003-026-027-WAZ032>038-041-043-044-161400-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
504 AM PDT SUN MAR 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
IDZ001-004-WAZ031-042-161400-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST BLUE MOUNTAINS-EAST SLOPES NORTHERN CASCADES-
504 AM PDT SUN MAR 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
RAIN WILL CONTINUE TODAY AND TONIGHT INCREASING IN INTENSITY AT
TIMES. HEAVY RAIN IS POSSIBLE NEAR THE CASCADE CREST AS WELL AS IN
THE IDAHO PANHANDLE MOUNTAINS. HEAVY RAIN MAY LEAD TO INCREASED
DANGER OF ROCK OR MUD SLIDES IN STEEP TERRAIN. LOW LYING AREAS
WITH POOR DRAINAGE MAY ALSO SEE SOME MINOR FLOODING ISSUES THIS
WEEKEND. SMALL STREAMS AND RIVERS WILL SEE INCREASED FLOWS.
PLEASE SEE OUR WEATHER STORY AT:
HTTP://WWW.WRH.NOAA.GOV/FXC/WXSTORY.PHP?WFO=OTX
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Debris Flow, Kootenai
- When
- March 15, 11:55 AM PST to 12:00 PM PST
- Where
- Kootenai County, 3.34 mi SW of Carlin Bay
- Cause
- Heavy Rain
- Crop damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 47.512, -116.814
Law enforcement reported a minor rock slide on Highway 97 at mile post 96 near Harrison, Idaho.
Debris Flow, Kootenai
- When
- March 15, 1:55 PM PST to 2:00 PM PST
- Where
- Kootenai County, 0.48 mi NNE of Clarksville to 0.42 mi NNE of Clarksville
- Cause
- Heavy Rain
- Crop damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 47.757, -116.727
Law enforcement reported a small rock slide at Hayden lake road and McInley near Hayden, Idaho.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Maryland, March 15, 20151 death · 1 event
- High Wind in Oregon, March 15, 20151 injured · $223,000 · 72 kt wind · 7 events
- Heavy Rain in Washington, March 15, 2015$30,000 · 1 event
- Drought in Utah, March 15 to 31, 20156 events
- High Wind in Washington, March 15, 2015$5,000 · 65 kt wind · 3 events
- High Wind in Oregon, March 15, 201560 kt wind · 2 events
- Strong Wind in Pennsylvania, March 15, 2015$5,000 · 2 events
- Flood in Indiana, March 15 to 18, 20151 event
- High Wind in South Dakota, March 15, 201556 kt wind · 1 event
- High Wind in California, March 15, 201556 kt wind · 1 event
- Heavy Rain in Oregon, March 15, 2015$6,000 · 1 event
- Debris Flow in Washington, March 15, 2015$500 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555481, 555482.